Alert archive / Virginia / Flash Flood Warnings in 2015
Flash Flood Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 16, 2015, 7:13 PM EDT for Tazewell County, Virginia; Mercer County, West Virginia. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2015, 7:13 PM EDT (23:13 UTC)
- Expired
- May 17, 2015, 1:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Tazewell County, VA, Mercer County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:30 PM EDT | FLASH FLOOD | 5 Wnw Tiptop, VA | 4 TO 6 INCHES OF WATER FLOWING ACROSS STATE ROUTE 161 NEAR INTERSECTION WITH ABBS VALLEY RD. ROAD COMPLETELY IMPASSABLE AND CLOSED. |
| May 16, 8:00 PM EDT | FLASH FLOOD | 4 Nw Bluefield, VA | WATER AND DEBRIS FLOWING OFF THE MOUNTAIN AND ON TO BIG BRANCH RD. |
| May 16, 8:00 PM EDT | FLASH FLOOD | 4 Nw Bluefield, VA | WATER AND DEBRIS FLOWING OFF THE MOUNTAIN AND ON TO BIG BRANCH RD. ROAD IS CLOSED. |
| May 16, 8:05 PM EDT | FLASH FLOOD | 1 S Boissevain, VA | WATER AND DEBRIS ON ABBS VALLEY RD AND BO STREET. ESTIMATED 4 TO 6 INCHES OF WATER WAS COVERING PART OF THE ROADWAY. ROAD CLOSED. |
| May 16, 8:05 PM EDT | FLASH FLOOD | 4 Nw Bluefield, VA | ABBS VALLEY RD AND BO STREET CLOSED DUE TO WATER AND DEBRIS OFF THE MOUNTAIN COVERING THE ROAD. ESTIMATED 4 TO 6 INCHES OF WATER COVERING THE ROADWAY. |
| May 16, 8:05 PM EDT | FLASH FLOOD | 4 Nw Bluefield, VA | WATER AND DEBRIS ON ABBS VALLEY RD AND BO STREET. ESTIMATED 4 TO 6 INCHES OF WATER WAS COVERING PART OF THE ROADWAY. |
| May 16, 9:40 PM EDT | FLASH FLOOD | 3 Nnw Tiptop, VA | 4 FEET OF WATER ACROSS FRANKLIN ROAD NEAR ABBS VALLEY ROAD AND CLOSED. SEVERAL OTHER REPORTS OF MINOR ROAD FLOODING IN THE ABBS VALLEY AREA ALSO REPORTED BY COUNTY 911 CENTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
427
WGUS51 KRNK 162313
FFWRNK
VAC185-WVC055-170515-
/O.NEW.KRNK.FF.W.0007.150516T2313Z-150517T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT SAT MAY 16 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN TAZEWELL COUNTY IN SOUTHWESTERN VIRGINIA...
WEST CENTRAL MERCER COUNTY IN SOUTHEASTERN WEST VIRGINIA...
* UNTIL 115 AM EDT SUNDAY
* AT 712 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
POCAHONTAS...
BRAMWELL...
MONTCALM...
BOISSEVAIN...
AND PINNACLE ROCK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3722 8155 3723 8151 3726 8150 3725 8148
3727 8145 3727 8142 3731 8140 3732 8137
3742 8131 3742 8128 3734 8121 3717 8150
3721 8155
$$
DS3 follow-up statements
720
WGUS71 KRNK 170029
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT SAT MAY 16 2015
VAC185-WVC055-170515-
/O.CON.KRNK.FF.W.0007.000000T0000Z-150517T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-MERCER WV-
829 PM EDT SAT MAY 16 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT SUNDAY
FOR
NORTHEASTERN TAZEWELL AND WEST CENTRAL MERCER COUNTIES...
AT 818 PM EDT...LOCAL LAW ENFORCEMENT REPORTED HEAVY RAIN PROMPTED
DEBRIS FLOWS THAT COVERED ABBS VALLEY ROAD...BO STREET AND BIG
BRANCH ROAD. THESE ROADS ARE CLOSED NOW. UP TO THREE INCHES OF RAIN
HAVE ALREADY FALLEN. WHILE THE HEAVIEST STORMS HAVE ENDED...MODERATE
RAIN WILL CONTINUE OVER THE WARNED AREA FOR AT LEAST THE NEXT ONE OR
TWO HOURS...THUS ALLOWING FOR A CONTINUED THREAT OF ADDITIONAL FLASH
FLOODING AND DEBRIS FLOWS. THE AREA OF MERCER COUNTY UNDER THE
WARNING WILL MOST LIKELY EXPERIENCE FLOODING AS WATER HEADS
DOWNSTREAM FROM TAZEWELL COUNTY INTO MERCER COUNTY...BUT LOCALIZED
FLASH FLOODING PRIOR TO THAT OCCURRING IS ALSO POSSIBLE.
EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
POCAHONTAS...
BRAMWELL...
MONTCALM...
BOISSEVAIN...
AND PINNACLE ROCK STATE PARK.
FLOOD WATERS ARE EXPECTED ALONG LITTLE HORSEPEN CREEK...HORSEPEN
CREEK...AND TRIBUTARIES OF THE BLUESTONE RIVER. EVENTUALLY...RISES
ALONG THE BLUESTONE RIVER ARE EXPECTED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3722 8155 3723 8151 3726 8150 3725 8148
3727 8145 3727 8142 3731 8140 3732 8137
3742 8131 3742 8128 3734 8121 3717 8150
3721 8155
$$
DS632
WGUS71 KRNK 170133
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EDT SAT MAY 16 2015
VAC185-WVC055-170515-
/O.CON.KRNK.FF.W.0007.000000T0000Z-150517T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-MERCER WV-
933 PM EDT SAT MAY 16 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT SUNDAY
FOR NORTHEASTERN TAZEWELL AND WEST CENTRAL MERCER COUNTIES...
AT 926 PM EDT...DOPPLER RADAR INDICATED ONLY PATCHY LIGHT RAIN
REMAINED ACROSS THE WARNED AREA. WHILE ADDITIONAL RAIN IS NOT
EXPECTED TO PROMPT ANY NEW FLASH FLOODING...RUNOFF FROM THE EARLIER
HEAVY RAIN MAY STILL DO SO...OR PROLONG ANY ONGOING FLOODING.
EARLIER EXCESSIVE RAINFALL OVER THE WARNED AREA MAY STILL CAUSE MUD
SLIDES NEAR STEEP TERRAIN AS RUNOFF CONTINUES. THE MUD SLIDE CAN
CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
POCAHONTAS...
BRAMWELL...
MONTCALM...
BOISSEVAIN...
AND PINNACLE ROCK STATE PARK.
LITTLE HORSEPEN CREEK...HORSEPEN CREEK...SMALL TRIBUTARIES OF THE
BLUESTONE RIVER ARE STILL AREAS TO WATCH FOR RISING WATER AND
POTENTIAL FLASH FLOODING. RISES ALONG THE BLUESTONE RIVER ARE ALSO
EXPECTED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3722 8155 3723 8151 3726 8150 3725 8148
3727 8145 3727 8142 3731 8140 3732 8137
3742 8131 3742 8128 3734 8121 3717 8150
3721 8155
$$
DS475
WGUS71 KRNK 170308
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1108 PM EDT SAT MAY 16 2015
VAC185-WVC055-170316-
/O.CAN.KRNK.FF.W.0007.000000T0000Z-150517T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-MERCER WV-
1108 PM EDT SAT MAY 16 2015
...THE FLASH FLOOD WARNING FOR
NORTHEASTERN TAZEWELL AND WEST CENTRAL MERCER COUNTIES IS
CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT AS SMALLER CREEKS AND STREAMS CONTINUE TO RECEDE OVERNIGHT.
PLEASE SEND YOUR REPORTS OF FLOODING... INCLUDING MUDSLIDES OR ROAD
CLOSURES...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED
ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND ON
TWITTER.
LAT...LON 3722 8155 3723 8151 3726 8150 3725 8148
3727 8145 3727 8142 3731 8140 3732 8137
3742 8131 3742 8128 3734 8121 3717 8150
3721 8155
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 16, 7:12 PM EDT, 1 minute earlier.
Area forecast discussion, May 16, 7:12 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 712 PM EDT SAT MAY 16 2015 .SYNOPSIS... HIGH PRESSURE OFFSHORE WILL MAINTAIN A MOIST SOUTHERLY FLOW OF AIR ACROSS THE REGION THROUGH MONDAY. A COLD FRONT WILL SLOWLY APPROACH FROM THE WEST LATE MONDAY...MOVING THROUGH THE REGION TUESDAY. COOLER...DRIER AIR WILL FILTER INTO THE REGION BY THE MID PART OF NEXT WEEK BEHIND THE FRONT. && .NEAR TERM /THROUGH SUNDAY/... AS OF 303 PM EDT SATURDAY... SUBTROPICAL RIDGE CONTINUES FROM THE SOUTHEAST STATES INTO THE MID- ATLANTIC REGION THIS AFTERNOON INTO SUNDAY. A SOUTHERLY FLOW OF WARM AND HUMID AIR COMBINING WITH INSTABILITY AND WEAK SHORTWAVES THIS THIS AFTERNOON GENERATING SCATTERED SHOWERS AND THUNDERSTORMS. CAPES THIS AFTERNOON VARY FROM 500 TO 1K J/KG...AND LIS AROUND MINUS 1 TO MINUS 3...WITH INCREASED PWAT ABOUT AN INCH. INTERESTING TO NOTE OFF THE 18Z SPC MESOANALYSIS OF A 800 DOWNDRAFT CAPE LOCATED TO OUR NORTHEAST. AS INDICATED BY SWODY1...THE BETTER DYNAMIC AND CHANCE FOR STRONGER TO SEVERE ARE LOCATED TO OUR NORTH AND WEST. ONE CONCERN FOR THIS AFTERNOON INTO TONIGHT WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINS WITH WEAK STEERING CURRENTS LEADING TO SLOW MOVING THUNDERSTORMS...ESPECIALLY ACROSS ACROSS THE MOUNTAINS. EXPECT MOST OF THE CONVECTION TO DIMINISH THIS EVENING WITH THE LOSS OF SOLAR HEATING. CAN NOT COMPLETELY DRIER IT OUT...BECAUSE THERE IS ANOTHER UPPER DISTURBANCE ROTATING ACROSS THE REGION OVERNIGHT INTO SUNDAY MORNING. WITH LOW LEVEL MOISTURE AND LIGHT WINDS ANTICIPATE THAT AREAS OF FOG WILL FORM OVERNIGHT ESPECIALLY IN LOCATION THAT RECEIVE RAINFALL ON SATURDAY. LOW TEMPERATURE OVERNIGHT WILL BE MILD WITH READINGS FROM THE UPPER 50S IN THE MOUNTAINS TO THE MID 60S IN THE PIEDMONT. UPPER RIDGE WILL HOLD FAST THROUGH SUNDAY BUT GRADUALLY START TO FLATTEN OUT AND SHIFT EAST AS SURFACE HIGH PRESSURE CENTERED OFF THE MID ATLANTIC COAST SURFACE SINKS FURTHER TO THE SOUTH. THE DAY TWO CONVECTION KEEPS US IN GENERAL THUNDERSTORMS SUNDAY WITH BEST DYNAMICS REMAINING TO OUR WEST. THE OROGRAPHIC FORCING WILL SERVE AS THE PRIMARY MECHANISM FOR DIURNAL CONVECTION...ALONG WITH OUTFLOW BOUNDARY INTERACTIONS AND POSSIBLY SOME WEAK UPPER SHORT WAVE ENERGY. HIGH TEMPERATURES ON SUNDAY WILL RANGE FROM THE LOWER 70S IN THE MOUNTAINS TO THE UPPER 80S IN THE PIEDMONT. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... AS OF 300 PM EDT SATURDAY... MODELS CONTINUE TO BE IN GOOD AGREEMENT DURING SHORT TERM PERIOD IN MAINTAINING A SOUTHEASTERN UPPER RIDGE AMPLIFYING INTO THE BLACKSBURG FORECAST AREA THROUGH MONDAY NIGHT BEFORE BEING GRADUALLY FLATTENED BY A SHORT WAVE TROF EXPECTED TO MOVE EAST THROUGH THE GREAT LAKES ON TUESDAY. WITH THE UPPER RIDGE HOLDING UNTIL TUESDAY...SLOWLY INCREASING HEAT AND HUMIDITY ON LIGHT SOUTHWESTERLY FLOW ALONG THE PERIPHERY OF THE UPPER RIDGE WILL CONTINUE TO SUPPORT DEVELOPMENT OF MAINLY DIURNALLY- DRIVEN SHOWERS AND THUNDERSTORMS...MOST NOTABLY IN THE MOUNTAINS WHERE THETA-E VALUES WILL BE THE HIGHEST...AND WHERE LOCALIZED FORCED ASCENT AND DIFFERENTIAL HEATING DUE TO OROGRAPHIC INFLUENCES WILL BE MAXIMIZED TO PUNCH THROUGH WEAK MID-LEVEL CAPPING INVERSION. FORECAST SOUNDINGS CONTINUE TO MAINTAIN RELATIVELY WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ALONG WITH WEAK SHEAR INTO TUESDAY...SUCH THAT SEVERE WEATHER THREAT EVEN UP THROUGH FRONTAL PASSAGE ON TUESDAY APPEARS TO BE EXTREMELY LIMITED. CORFIDI VECTORS YIELD A SLOW...BUT SUFFICIENTLY PROGRESSIVE MOTION SUCH THAT UNLESS TRAINING ALONG AN OUTFLOW BOUNDARY AND/OR ANCHORING ON A OROGRAPHIC POINT OCCURS...FLASH FLOODING THREAT SHOULD ALSO REMAIN MINIMAL DESPITE PRECIPITABLE WATER VALUES GRADUALLY CLIMBING UP TO AND MAXING OUT IN THE 1.6 - 1.8 INCH RANGE SUNDAY INTO MONDAY. PASSAGE OF SHORT WAVE TROF AND ATTENDANT COOL FRONT LATER TUESDAY SHOULD SHOULD BRING AN END TO THREAT FOR SCATTERED SHOWERS/STORMS BY/DURING TUESDAY EVENING AS COOL ADVECTION IN WEST...AND DOWNSLOPING EAST OF THE BLUE RIDGE TAKES OVER...SETTING THE STAGE FOR DRIER AND SLIGHTLY COOLER WEATHER LATER TUESDAY NIGHT INTO THE FIRST PART OF THE LONGER TERM PERIOD. TEMPERATURES THROUGH THE PERIOD WILL CONTINUE TO BE LARGELY GOVERNED BY EXTENT OF CLOUD COVER AND INFLUENCE OF CONVECTIVE OUTFLOW BOUNDARIES...BUT NOT EXPECTED TO BE THAT FAR OFF CLIMATOLOGICAL NORMALS AREA-WIDE. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 300 PM EDT SATURDAY... SURFACE HIGH PRESSURE BUILDING IN FROM THE NORTHWEST SHOULD MAINTAIN DRY AND SLIGHTLY COOLER WEATHER FOR THE BLACKSBURG FORECAST AREA WEDNESDAY INTO AT LEAST THURSDAY MORNING. APPROACH OF YET ANOTHER SERIES OF NORTHERN STREAM IMPULSES EXPECTED TO SUFFICIENTLY BUCKLE/BACK UPPER FLOW AGAIN IN THURSDAY/FRIDAY TIMEFRAME TO SUPPORT THE DEVELOPMENT OF WIDELY SCATTERED SHOWERS OR ISOLATED THUNDERSHOWERS...MAINLY ACROSS THE SOUTHWESTERN VA INTO THE MOUNTAINS OF NW NC WHERE RETURN FLOW AND THETA-E WILL BE A BIT HIGHER. OTHERWISE...ANOTHER RETURN TO DRIER WEATHER LOOKS TO BE IN THE OFFING BY NEXT SATURDAY AS PASSAGE OF NORTHERN STREAM WAVES SUFFICIENTLY DEEPENS/REESTABLISHES UPPER TROF OVER NEW ENGLAND...SUPPORTING SURFACE HIGH PRESSURE THAT WILL SLIDE SOUTHEAST INTO NEW ENGLAND AND WEDGE SOUTHWESTWARD INTO THE MID ATLANTIC STATES. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... AS OF 640 PM EDT SATURDAY... CLUSTERS OF DEEP CONVECTION REMAIN CONFINED TO THE FAR WEST...MAINLY ALONG THE KMKJ-KBLF-KLWB CORRIDOR THIS EVENING. THIS MAINLY OUTFLOW DRIVEN AND AIDED BY OROGRAPHICS/RESIDUAL INSTABILITY SO EXPECTING COVERAGE TO LINGER AN HOUR OR TWO PAST SUNSET. THIS MAY RESULT IN PERIODS OF MVFR/IFR IN TSRA/SHRA AT BOTH KBLF/KLWB EARLY THIS EVENING BEFORE COVERAGE FADES WITH COOLING AFTER DARK. ELSEWHERE MAINLY LOOKING AT VFR WITH ONLY A POP UP SHRA POSSIBLE ALONG THE KBCB-KROA-KLYH ROUTE THIS EVENING. ONCE CONVECTION FADES SHOULD SEE A FEW HOURS OF VFR AT ALL LOCATIONS BEFORE FOG/LOW CLOUDS START TO DEVELOP ESPCLY WHERE HEAVIER RAINFALL HAS OCCURRED. THIS WOULD AGAIN IMPACT KLWB/KBLF WHERE MAY SEE VSBYS QUICKLY LOWER TO MVFR/IFR AROUND MIDNIGHT AND THEN LIFR ESPCLY AT KLWB OVERNIGHT. A BIT LOWER CONFIDENCE ELSEWHERE GIVEN ONLY SPOTTY EARLIER SHRA ALONG THE BLUE RIDGE WHERE KROA COULD BRIEFLY LOWER TO MVFR IN FOG AFTER EARLIER RAINFALL. EXPECT TO SEE SOME RADIATIVE FOG AT MOST OTHER LOCATIONS BUT DELAYED THE ONSET GIVEN CURRENT DRIER CONDITIONS AND POTENTIAL FOR ONLY BRIEF MVFR/IFR. THUS WENT THE TEMPO ROUTE FOR LOWER CONDITIONS LATER TONIGHT OUT EAST INCLUDING POSSIBLE LIFR AT KBCB AROUND DAYBREAK. SUNDAY SHOULD BRING AN ALMOST IDENTICAL PATTERN TO TODAY WITH SCATTERED...MAINLY AFTERNOON/EVENING THUNDERSTORMS...MOST NUMEROUS WEST OF THE BLUE RIDGE. SINCE COVERAGE LOOKS A BIT MORE WIDESPREAD ...SUB-VFR CONDITIONS LOOK TO OCCUR EARLIER AND LIKELY MORE WIDESPREAD AT LEAST OUT TO THE BLUE RIDGE. KDAN MAY AGAIN STAY SOUTH OF ANY CONVECTION SO LEFT OUT MENTION THERE SUNDAY AFTERNOON. FOR THE REMAINDER...APPEARS ENOUGH SHRA/TSRA TO INCLUDE WITH AN AFTERNOON PREVAILING MVFR GROUP AT MOST OTHER SITES...WITH THE EXCEPTION BEING KLYH WHERE GOING WITH MORE VICINITY COVERAGE SINCE THEY WILL BE ON THE EASTERN EDGE OF THE MORE ORGANIZED TSRA LATER SUNDAY. MEDIUM TO HIGH CONFIDENCE IN CEILINGS...VISIBILITIES AND WINDS DURING THE TAF PERIOD. EXTENDED AVIATION DISCUSSION... LATE NIGHT/EARLY MORNING FOG AND ASSOCIATED IFR-LIFR VSBYS/CIGS BECOME INCREASINGLY LIKELY SUNDAY NIGHT INTO MONDAY GIVEN THE SOUPY ATMOSPHERE IN PLACE. LATE MONDAY INTO TUESDAY...A COLD FRONT MOVES THROUGH. THUNDERSTORMS SHOULD BE MOST NUMEROUS IN COVERAGE AND STRONGEST IN INTENSITY DURING THIS TIME FRAME FOR ALL AREAS...ENDING FROM THE WEST DURING TUESDAY. LONGER PERIODS OF MVFR CIGS/VSBYS APPEAR LIKELY MONDAY-TUESDAY. BEHIND THE COLD FRONT...DRIER/COOLER CONDITIONS ARE EXPECTED WED-THU WITH MOSTLY VFR CONDITIONS AS HIGH PRESSURE SLIDES IN FROM THE NW. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/RAB NEAR TERM...KK SHORT TERM...WERT LONG TERM...WERT AVIATION...JH/KK/RAB
Hazardous weather outlook, May 16, 2:44 PM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 244 PM EDT SAT MAY 16 2015 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-171845- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 244 PM EDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE MOUNTAINS AND FOOTHILLS INTO THIS EVENING. THUNDERSTORMS WILL BE SLOW MOVING... AND SOME LOCATIONS COULD RECEIVE LOCALLY HEAVY DOWNPOURS AND MINOR FLOODING IN AREAS OF POOR DRAINAGE. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS REMAIN POSSIBLE SUNDAY THROUGH TUESDAY...SOME WITH LOCALLY HEAVY DOWNPOURS. OVERALL...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER REMAINS LOW THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-171845- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 244 PM EDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY...MAINLY EACH AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN. HOWEVER...OVERALL THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
In the hours before
Special weather statement, May 16, 2:53 PM EDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 253 PM EDT SAT MAY 16 2015 VAZ022-161930- ROANOKE- 253 PM EDT SAT MAY 16 2015 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROANOKE COUNTY... AT 253 PM EDT...A STRONG THUNDERSTORM WAS OVER POAGES MILL...MOVING NORTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... SALEM... CAVE SPRING... AND POAGES MILL. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND ON TWITTER. LAT...LON 3719 8009 3722 8012 3726 8005 3723 8001 TIME...MOT...LOC 1853Z 232DEG 6KT 3722 8007 DS
Special weather statement, May 16, 6:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT SAT MAY 16 2015
VAZ007-WVZ042-162345-
TAZEWELL-MERCER-
653 PM EDT SAT MAY 16 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTH CENTRAL TAZEWELL AND WEST CENTRAL MERCER COUNTIES...
AT 651 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MATOAKA TO NEAR TIPTOP...AND MOVING NORTHEAST AT
10 MPH. THESE STORMS ARE EXPECTED TO CONTINUE TO PRODUCE HEAVY RAIN
LOCATIONS IMPACTED INCLUDE...
MATOAKA...
POCAHONTAS...
BRAMWELL...
MONTCALM...
AND BOISSEVAIN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3723 8151 3726 8150 3725 8148 3727 8145
3727 8142 3731 8140 3732 8137 3742 8131
3742 8128 3744 8129 3745 8120 3740 8113
3718 8150 3722 8155
TIME...MOT...LOC 2251Z 226DEG 11KT 3739 8120 3724 8146
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:53 PM EDT | Special Weather Statement | RNK | City of Salem | 37 min |
| May 16, 6:53 PM EDT | Special Weather Statement | RNK | Mercer | 52 min |
Nearby
Flash Flood Warnings in Virginia, 2015Flash Flood Warnings in West Virginia, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.